Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes abdominal pain and constipation?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
respected sir,good afternoon .i want to know answers to some questions regarding my father's ailment .one month back he developed urinary tract infection and was treated with amikacin 500mg i.v. twice daily for 7days plus oral nitrofurantoin 100mg BD for almost 3weeks. though the urinary tract infection is gone after a few days of treatment he is complainig of constipation and intermittent abdominal pain in the left iliac fossa region on and off.what could be the cause for this?.he is a chronic NIDDM (for past 29years) and SYSTEMIC HYPERTENSION patient (for past 15 years).he is on oral metformin 500mg BD +60 units of insulin/day and enalapril 2.5mg/day.he is also taking dutasteride 0.5mg+tamsulosin 0.4mg for the past 1month.he was also using the drug urotel in the past. he also had 2 small polyps of less than 1cm(around 0.5cm in length) in his large intestine which were removed during colonoscopy 3 days back. kindly inform me as to why he is having the current symptoms of abdominal pain and constipation
Posted Thu, 13 Feb 2014 in Abdominal Pain
Answered by Dr. Manjeth Kumar G 3 hours later
Brief Answer: Physiological changes or Functional. laxatives. Detailed Answer: Hello, I have gone through your query and understand your concern. As the age increases, there are lot of physiologic changes in our body occurs. Older peoples suffer more bowel and abdominal problems due to this age problems. Apart from this age related physiologic changes, aged peoples are more prone for many intestinal disorders both functional as well as organic. His Colonoscopy just shows polyps and it too removed. Thus we have to think of the problem may be either physiological, functional or outside of the bowel. Most the time constipation at this age is functional and is also associated with abdominal pain. Others are Pelvic floor constipation and slow transit constipation. In this, difficult or inadequate expulsion of stool due to faulty coordination of the abdominal and pelvic floor muscles, excessive or impaired perineal descent, or anorectal structural abnormalities. In slow transit constipation, There is some degree of partial paralysis in the colon resulting from dysfunction of the colonic nerves, smooth muscle or both, resulting in delayed evacuation. It may occur as part of a generalized motility disorder affecting the stomach, intestine and/or colon. One condition we have to think is Intestinal Pseudo- Obstruction. It is a nerve or muscle problems prevent normal bowel contractions. As a result, Old people with the condition have problems with the movement of food, fluid, and air through the intestines. Electrolyte deficiency like Hyponatremia and hypokalemia may cause this constipation. Check his serum electrolytes. Most of the times, the cause for this condition is unknown. Investigations like anorectal manometry, traditional proctography or MRI defecogram will be helpful in diagnosing cause for this functional causes. He have to exercise regularly and need some diet changes. He need some bulk forming laxatives like polycarbhophil mixed in 2 ounces of water will be helpful. Advise him to avoid dehydration. Advise him to try every mornings beginning with mild physical activity sometimes just stretching in bed and a hot, preferably caffeinated beverage and possibly a fiber cereal followed by another cup of a hot beverage and all within 45 minutes of waking. This routine augments early morning high-amplitude peristaltic contractions by incorporating multiple stimulators. Further he need some pelvic strengthening exercises. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor